Considering the intractable nature of the epilepsy of most children starting the KD, it is not surprising that they remain on medications during their time on the KD For the majority of children, they are not mutually exclusive therapies . Medications are often changed from solution to tablet formulations to ensure an absence of carbohydrates, although some antiepileptic liquid preparations such as levetiracetam, felbamate, and gabapentin do have lower amounts of carbohydrates when provided as liquids 2 It is important for the physician to realize, however, that the second most common reason for starting the ketogenic diet following seizure reduction is medication reduction . Although our center (John M . Freeman Pediatric Epilepsy Center at the Johns Hopkins Hospital) generally discourages making two changes at once by immediately reducing medications, evidence would suggest it is safe to do so if parents request and physicians believe it is prudent Phenobarbital and clonazepam have been associated with a slightly higher risk of increased seizures during their withdrawal in children on the diet
Most antiepileptics do not have level fluctuations when the KD is started . Carbonic anhydrase inhibitors such as topiramate and zonisamide have inherently increased risks of acidosis and kidney stones . When used in combination with the KD, the risk of kidney stones are not increased above that of the diet alone, but acidosis may be Valproic acid, which has been reported to lower serum carnitine levels in a manner similar to the KD, does not lead to increased side effects when used in combination .
In preliminary research, it appears that zonisamide may be more likely (and conversely, phenobarbital less likely) to result in seizure reduction when used with the KD by 3 months . Concurrent vagus nerve stimulation (VNS) use has also been identified as potentially synergistic in a multicenter study. 12 Benefits were often immediate and were more likely to occur with regular VNS duty cycles as opposed to rapid cycling settings
Was this article helpful?